Alert archive / Washington / Gale Warnings in 2016
Gale Warning 84, NWS Seattle, WA
NWS Seattle, WA issued this gale warning at Oct 16, 2016, 9:20 AM PDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 16, 2016, 9:20 AM PDT (16:20 UTC)
- Expired
- Oct 16, 2016, 2:00 PM PDT
- In force
- 5 hr
- Issued by
- NWS Seattle, WA
The text
As transmitted.
664 WHUS76 KSEW 161620 MWWSEW URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 920 AM PDT SUN OCT 16 2016 PZZ132-170030- /O.UPG.KSEW.SC.Y.0249.000000T0000Z-161017T0000Z/ /O.NEW.KSEW.GL.W.0084.161016T1620Z-161016T2100Z/ /O.NEW.KSEW.SC.Y.0250.161016T2100Z-161017T0700Z/ EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- 920 AM PDT SUN OCT 16 2016 ...GALE WARNING IN EFFECT UNTIL 2 PM PDT THIS AFTERNOON... ...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO MIDNIGHT PDT TONIGHT... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE WARNING... WHICH IS IN EFFECT UNTIL 2 PM PDT THIS AFTERNOON. A SMALL CRAFT ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL CRAFT ADVISORY IS IN EFFECT FROM 2 PM THIS AFTERNOON TO MIDNIGHT PDT TONIGHT. THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. * WIND...SOUTHEAST WIND 25 TO 35 KNOTS EASING TO 15 TO 25 KNOTS IN THE AFTERNOON. * WIND WAVES...4 TO 6 FEET SUBSIDING TO 2 TO 4 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ134-135-170030- /O.EXB.KSEW.SC.Y.0249.000000T0000Z-161017T0100Z/ ADMIRALTY INLET-PUGET SOUND AND HOOD CANAL- 920 AM PDT SUN OCT 16 2016 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM PDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM PDT THIS EVENING. * WIND...SOUTH WIND 15 TO 25 KNOTS. * WIND WAVES...2 TO 4 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ133-170030- /O.EXT.KSEW.SC.Y.0249.000000T0000Z-161017T0700Z/ NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS- 920 AM PDT SUN OCT 16 2016 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL MIDNIGHT PDT TONIGHT... * WIND...SOUTHEAST WIND 20 TO 30 KNOTS EASING TO 15 TO 25 KNOTS THIS EVENING. * WIND WAVES...2 TO 5 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ110-170030- /O.CON.KSEW.RB.Y.0024.000000T0000Z-161018T0000Z/ GRAYS HARBOR BAR- 920 AM PDT SUN OCT 16 2016 ...SMALL CRAFT ADVISORY FOR ROUGH BAR REMAINS IN EFFECT UNTIL 5 PM PDT MONDAY... * COMBINED SEAS...10 TO 12 FEET TODAY AND INTO MONDAY. * FIRST EBB...AROUND 530 PM TODAY. VERY STRONG EBB. * SECOND EBB...545 AM MONDAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY FOR ROUGH BAR MEANS THAT WAVE CONDITIONS ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT IN OR NEAR HARBOR ENTRANCES. && $$ PZZ150-153-156-170-173-176-170030- /O.CON.KSEW.SC.Y.0249.000000T0000Z-161018T0000Z/ COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND OUT 10 NM- COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE OUT 10 NM- COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER OUT 10 NM- COASTAL WATERS FROM CAPE FLATTERY TO JAMES ISLAND 10 TO 60 NM- COASTAL WATERS FROM JAMES ISLAND TO POINT GRENVILLE 10 TO 60 NM- COASTAL WATERS FROM POINT GRENVILLE TO CAPE SHOALWATER 10 TO 60 NM- 920 AM PDT SUN OCT 16 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT MONDAY... * WIND...SOUTH TO SOUTHWEST WIND 15 TO 30 KNOTS. * WIND WAVES...WEST SWELL 12 FEET AT 11 OR 12 SECONDS. WIND WAVES 3 TO 8 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ PZZ130-131-170000- /O.CON.KSEW.SC.Y.0249.000000T0000Z-161017T0000Z/ WEST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA- CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA- 920 AM PDT SUN OCT 16 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT THIS AFTERNOON... * WIND...SOUTHEAST WIND 15 TO 25 KNOTS. * WIND WAVES...2 TO 4 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ WWW.WEATHER.GOV
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Oct 16, 3:25 AM PDT, 5 hours 55 minutes earlier.
Area forecast discussion, Oct 16, 3:25 AM PDT, 5 hours 55 minutes before
Area Forecast Discussion National Weather Service Seattle WA 325 AM PDT Sun Oct 16 2016 .SYNOPSIS...Low pressure aloft will keep conditions unsettled through Monday. The air mass will be unstable enough for a slight risk of thunderstorms over parts of the area this afternoon and Monday afternoon. Weak high pressure aloft will move over the region on Tuesday for a brief period of dry weather. Another Pacific Storm will bring more wet weather to the area on Wednesday. && .SHORT TERM... The air mass offshore was quite unstable as evidenced by the number and persistence of lightning strikes. Most of the activity will be concentrated over the coastal waters but cannot rule out a risk of isolated thunderstorms over the coast and parts of the southwest interior this afternoon. Meanwhile, Western WA will remain primarily under the influence of low pressure aloft through Monday. This will keep conditions on the unsettled side. Expect the thunderstorm threat to continue over the coastal waters through Monday. Also, there will be a slight risk of thunderstorms over the coast and southwest interior again Monday afternoon. Weak high pressure aloft will move over the region on Tuesday for a diminishing threat of showers. The air mass will also stabilize, thus ending the threat of thunderstorms. The snow level will generally be near 5500 feet during this period. Therefore, Paradise, on the south slope of Mount Rainier, could receive several inches of wet snow, particularly during the nighttime periods when temperatures fall to near freezing. .LONG TERM... Confidence in this period was not high due to the models differing in the details. At least they are in fairly good agreement on the synoptic scale features. Beyond Thursday, the solutions begin to diverge altogether. Overall, it appeared that the pattern will be active and progressive. PoPs might be too low for Friday and Saturday. && .AVIATION...Winds subsiding as the surface low responsible absconds quickly into the heart of British Columbia...although gusts still being reported at BLI...PAE...and HQM at the time of this writing. Cigs continue to be a mix of VFR and MVFR over W WA this early morning and as showers persist over the area...can expect that to remain the case for much of the day...with the highest likelihood of MVFR in areas with shower activity. Coastal locations may see isolated thunderstorms this morning and this afternoon. Upper level flow generally from the southwest today transitioning to more westerly late tonight and into Monday. With general trough pattern over the region...showers look to persist for today and into Monday as well. SMR KSEA...VFR ceilings through sunday afternoon. Southerly winds 10 to 15 knots with occasional gusts to 25 knots still possible...diminishing even further early this afternoon to between 5-10 knots. SMR && .MARINE...Winds continue to weaken in the wake of passing low pressure. As such...storm warnings have been allowed to expire...with small craft advisories remaining in place over the central and east strait...northern inland waters and coastal waters for this morning and into afternoon. Winds in remaining waters have calmed below the threshold of any headlines...and thus have had any warnings or advisories removed. As a series of surface low pressure systems will remain over the area today and into Monday...although much weaker than previous two systems...prospect for Small Craft Advisory winds looks possible for Monday also. A break looks to be on hand for Tuesday...as some surface ridging is expected to calm conditions. SMR && .HYDROLOGY... It looks like the Skokomish River is cresting now or about to crest. This river will begin to slowly recede later this morning and is anticipated to fall below flood stage Monday afternoon. The basin is forecast to receive up to two inches of additional rain by late tonight and this should keep the river above flood stage through tonight. Rainfall amounts Monday through Tuesday are expected to be insignificant. This will allow the river to fall below flood stage. Beyond Tuesday, river flooding is not anticipated on area rivers through Saturday except, possibly, the uniquely flood prone Skokomish River. && .SEW WATCHES/WARNINGS/ADVISORIES... WA...None. PZ...Small Craft Advisories are in effect for all waters except the Admiralty Inlet and Puget Sound/Hood Canal. Small Craft Advisory for rough bar in effect until 5 PM PDT Monday for the Grays Harbor Bar. && www.weather.gov/seattle An illustrated version of this forecast discussion can be seen at www.weather.gov/seattle/gafd/latest_webafd.html
The office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 8:05 PM PDT | Wind Advisory | SEW | San Juan | 5 hr |
| Oct 15, 9:22 PM PDT | Gale Warning | SEW | 5 hr | |
| Oct 15, 9:22 PM PDT | Small Craft Advisory | SEW | 42 hr | |
| Oct 16, 9:12 AM PDT | Coastal Flood Advisory | SEW | 7 hr | |
| Oct 16, 9:20 AM PDT | Small Craft Advisory | SEW | 15 hr | |
| Oct 16, 3:01 PM PDT | Small Craft Advisory for Hazardous Seas | SEW | 16 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.